Opioid Safety, Patient Stories, Practices & Tips, Respiratory Compromise

The Preventable Death of Paul Buisson: 3 Lessons on Preventing Opioid Death

The following is an excerpt of an article first published on The Doctor Weighs In on June 28, 2017. To read the full article, please click here.

In 2005, Paul Buisson, a celebrated Quebec animator and cameraman died as a result of opioid-related respiratory depression. What lessons can we learn more than a decade later?

Paul Buisson was 41-years old when he was admitted to a hospital to Saint-Eustache, QC for kidney stones. There, he was placed into a short stay unit. To address his pain, Paul was prescribed dilaudid (an opioid generically known as hydromorphone), along with Gravol. The next morning, he was found by the attending nurse unresponsive and foaming from the mouth. He was resuscitated, but was not moved to an intensive care unit. Less than an hour after the initial resuscitation, Paul fell into respiratory distress once again. To allow him to breathe, Paul was intubated; the intubation was not correctly done, though, and Paul died as a result of cardiac arrest.

In 2006, nearly a year later, the coroner issued a report that Mr. Buisson’s death could have been avoided. 3 key steps could have been taken to prevent his death, and many others like it:

  1. Deploy a continuous electronic monitoring plan.

We know that intermittent ‘spot checks’ are not sufficient to detect the signs of opioid-induced respiratory compromise. Mr. Buisson was left unattended for nearly 4 hours before he was found foaming at the mouth; continuous electronic monitoring with a combination of pulse oximetry to measure oxygenation and capnography to measure the adequacy of ventilation could have enabled his attending clinicians to intervene more quickly.

  1. Screen for additional risk factors.

A formal decision issued by the Collège des médecins du Québec (CMQ) after Mr. Buisson’s death indicated that the entertainer may have been obese. Conditions such as obesity and obstructive sleep apnea (OSA) significantly increase the risk of opioid-induced respiratory depression. This can be compounded in cases where the patient is opioid-naive.

Hospitals can employ the use of screening tools before the use of opioids to identify high-risk patients. For example, the STOPBang tool is one of many tools that can identify OSA with a high degree of sensitivity (sadly, the questionnaire was developed three years after Mr. Buisson’s death).

  1. Consider a multi-modal prescription plan.

The coroner’s report indicated that Mr. Buisson died as a result of an opioid overdose; he was given a powerful combination of hydromorphone and morphine.

A recent comment provided to the Physician-Patient Alliance for Health & Safety (PPAHS) by the office of the Collège des médecins du Québec’s (CMQ) President & CEO indicated that opioids remains a public health priority:

“Proper use of opioids is a major issue of concern all across Canada.  It has been identified as the first public health priority in this country.  We are working together with the Order of pharmacists to put in place a monitoring program of prescriptions and delivery of this class of drugs.

[…]

The current problem with opioids now eleven years later, is its broader use outside hospitals in the community especially with Fentanyl and its derivatives is quite more complex.”

Opioid-sparing techniques, both inside the hospital and upon discharge, should be considered.

Opioid-related harm needs to be addressed across the spectrum of use.

The majority of the public health community has focused on the broad-reaching effects of opioids outside of hospital settings – and rightly so. But the reality is that opioid-related harm exists on along the entire continuum of care, which may often start with a simple medical procedure and continues into the patient’s home upon discharge; it is a deeply interconnected issue with no one cause or solution.

Though Mr. Buisson’s case is 11 years old at the time of writing, opioid-related adverse events like his continue to occur. Between 2010-2014, the Canadian Medical Protective Association (CMPA) identified 36 medical-legal cases in which a patient was harmed following the administration of an opioid in hospital.

This was an excerpt of an article first published on The Doctor Weighs In on June 28, 2017. To read the full article, please click here.

Leave a Reply